MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON® SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON® SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 54840007535
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Numbness (2415)
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received from consumer via manufacturer representative that the broken screws were at the bottom.The broken screws were explanted and in the possession of patient.The procedure/technique performed during revision was decompressive lumbar laminectomy l3-s1, removal of hardware, exploration of fusion, neurolysis, fusion, iliac crest marrow aspiration, allograft, autograft with instrumentation, bone morphogenetic protein.(b)(6) 2021: patient had s/p lumbar fusion l3-s1 performed in (b)(6) 2020.Patient was doing very well post-operatively until several weeks ago.She developed acute pain in her right buttock and right hip with radiation into the right lower extremity.She states this did not give her any pain relief.Patient denies any bowel or bladder changes or saddle anesthesia.Radiographs: plain films ap lateral of the lumbar spine are performed to evaluate the fusion demonstrate instrumented fusion l3-s1.This was not seen on previous x-rays.Patient denies any falls or traumas.Impression: s/p lumbar fusion, lumbar ddd with radicular symptoms.(b)(6) 2021: patient returned for re-evaluation.Patient had s/p decompression and fusion with instrumentation l3-s1.Patient had broken screws in sacrum, and she had pain in the area where the heads of the screws are likely rubbing.Radiographs: plain films are performed and reviewed to evaluate the fusion, demonstrate broken pedicle screw in the sacrum.Impression: s/p decompression and fusion l3-s1 for spondylolisthesis with spinal stenosis and broken hardware.(b)(6) 2021: patient presented for six-week follow up.Patient had s/p revision lumbar fusion with hardware removal and removal of broken screws.She noticed improvement in terms of her symptoms.She was readmitted to the hospital shortly after surgery with epigastric pain and she was found to have abdominal abscess and she was on antibiotics.Patient had noticed improvements in terms of her back pain and radicular symptoms.Impression: s/p lumbar fusion.(b)(6) 2021: patient consented to a telemedicine visit to monitor her recovery from her lumbar procedure performed.Patient is doing well.She denies any significant low back discomfort, radiculopathy or weakness, injuries or traumas since her last visit.Radiographs: plain films from (b)(6) 2021 performed outside of facility.There is evidence of laminectomy defect with expected bone consolidation.No significant breakdown in the surgical area or adjacent level changes.Impressions: s/p revision lumbar fusion, lumbar stenosis, lumbar radiculopathy.(b)(6) 2021: the patient was very pleasant female with broken hardware, the hardware was removed.She had in situ fusion.She reported, she is feeling better, but she still has persistent numbness and tingling.Radiographs: plain films were performed and reviewed to evaluate the fusion demonstrate in situ fusion.Impressions: s/p revision lumbar fusion, lumbar stenosis, lumbar radiculopathy.(b)(6) 2022: the patient appeared to office for evaluation of her right hip pain.She was last seen in the office on (b)(6) 2021.She reports that she has had right hip pain symptoms for the past several months.She reports that her pain is located on the right posterior sacroiliac joint region.She also reports pain along the right posterior buttock region.She describes that pain as aching and sharp.She reports that sometimes she feels that sensation of ¿opening up/something moving¿ of her right posterior hip/back region.She rates the severity of her pain as severe in the pain scale.She reports that rest helps alleviate her pain symptoms.She has a history of lumbar spine surgery with laminectomy and fusion on (b)(6) "202".She has recently been seen and evaluated in regard to her lumbar spine.She underwent ct lumbar myelogram testing.She underwent revision lumbar spine surgery in the interim since last office visit.She reports that she has been experiencing abdominal issues and underwent abdominal testing.The testing demonstrated a possible right labral tear.Imaging: x-rays of the ap pelvis and ap/lateral right hip were reviewed from 18/06/2021 at (b)(6), to evaluate for pain.They demonstrate presence of mild right hip osteoarthritis changes with joint space narrowing and subchondral sclerosis.The is overall maintenance of the right hip joint space.There is noted to be orthopedic hardware noted in the visualized portion of the lumbar spine.Mr enterography performed on (b)(6) 2021 was reviewed.There is demonstration of a possible right hip labral tear.This is a non-arthrogram study.(b)(6)2022: patient with s/p revision lumbar fusion with hardware removal, in situ fusion.She has noticed improvement in terms of her back pain and radicular symptoms.She was doing pt exercises with bands and thought the bands were providing too much resistance and her right knee has been bothering her since then.Radiographs: plain films ap and lateral of the lumbar spine performed and reviewed to evaluate the fusion demonstrate in situ fusion, bone grafts appear to be healing well and x-rays are stable compared to previous films.Impression: s/p revision lumbar fusion.(b)(6) 2022: patient last seen in the office in (b)(6) 2022.She is recovering for revision lumbar fusion performed in (b)(6) 2021.She is doing well.She has been involved with physiotherapy.Primarily doing manual therapy at this time.She continues to have a degree of chronic radiculopathy and numbness affecting the right lower extremity.She denies any weakness, falls or traumas, saddle area anesthesia.She has been slowly increasing her adls.Radiographs: plain films ap and lateral of the lumbar spine are performed today and personally reviewed secondary to postop status show in situ bony fusion l3-s1 good bone consolidation.Impression: s/p revision lumbar fusion.Physiotherapy performed on the patient on below dates: (b)(6)2022, (b)(6)2022 additional information received on 2022-jul-25: (b)(6) 2019: this is a new patient coming today for evaluation of the lumbar spine.She has had a chronic history of low back discomfort and radiculopathy affecting the right lower extremity.She has been through chiropractic care more recently.She has done pt and pain management in the past, however, not in 2019.She has no history of lumbar surgery.She notices the symptoms on a daily basis.She comes in today for a second opinion about a treatment plan.Radiographs: plain films ap, lateral, flexion and extension views of the lumbar spine are performed today and personally reviewed secondary to complaints of discomfort show malalignment l4-l5 with anterolisthesis.There is loss of disc space l5-l4.There is slight reduction with extension.Mri dated (b)(6) 2019 from michigan resonance imaging ordered by dr.Lamacchia shows facet changes l5-s1 with mild changes of the disc without significant nerve compromise.At l4-l5, there is anterolisthesis with mild central canal stenosis, significant facet arthropathy, degenerative changes of the disc, and bilateral foraminal narrowing.There is increasing facet arthropathy l3-l4.(b)(6) 2022: patient visited for evaluation of lumbar spine.She is s/p lumbar fusion.She has noticed improvement in terms of back pain and radicular symptoms.She continues to have tightness in her low back and occasional radicular symptoms, numbness and tingling in bilateral lower extremities.She has a slightly difficulty in postoperative course.Patient has been following post-op restrictions.Radiographs: plain films ap, lateral, flexion and extension views of the lumbar spine performed today and personally reviewed to evaluate the fusion demonstrate lumbar fusion l1-s1.Hardware appears intact and bone graft appears to be consolidating.Impression: s/p lumbar fusion.(b)(6) 2022: patient returns to office, she is s/p decompressive lumbar laminectomy and fusion with instrumentation.She reports she is feeling significantly better.Radiographs: plain films are performed and reviewed to evaluate the fusion demonstration decompression and fusion with instrumentation doing well.Impressions: spinal stenosis, scoliosis s/p decompression, and fusion doing well.Additional information received on 2022-aug-17: (b)(6) 2020: patient returns and said she has pain in her back with radiation in the buttock and leg.She reports the pain is severe and incapacitating to the point she is unable to function.On examination, she is a very pleasant female.Motor is 5/5 with the exception of ta and ehl which are 4/5.There is no clonus.Hoffmann is negative.Radiographs: review of radiographs including flexion.Extension and lateral views demonstrate spondylolisthesis with spinal stenosis at l3-l4,l4-l5 and l5-s1, anterolisthesis l4-l5 with 5mm of motion on flexion and extension.Impression: spinal stenosis, spondylolisthesis, and radiculopathy l3-s1.(b)(6) 2020: indications: (b)(6) is a very pleasant 57y a female who presented to the office with chief complaint of severe pain in the back with radiation to the buttock and leg.The patient reports the pain is severe and incapacitating to the point that the patient is unable to function all therapeutic options were explained to the patient in detail.They understanding there are no promises or guarantees as to the outcome of surgery.The patient had undergone a long course of conservative care including physical therapy, anti-inflammatories, pain clinic and epidural blocks and the patient elected to proceed.The risks of surgery, which include but are not limited to infection, failure of operation, need for future operations, possibility of injury to arteries, nerves, and veins, possibility of permanent numbness, tingling, weakness, loss of bowel and bladder function, the risk to adjacent levels, need for future surgery, possibility of pedicle screw fracture or displacement or loosening, possibility of failure of fusion, the fact that smoking adversely affects the fusion, the prolonged period of recovery including up to one year to eighteen months for bone healing and up to two years for nerve healing.The patient understands the risk of surgery, they understand there are no promises or guarantees and they elected to proceed informed consent is obtained.The pa was present for the entire procedure and participated is all aspects of the care.He functioned as a first assistant and helped facilitate the case.Procedure: after adequate general anesthesia was obtained the patient was placed prone on a jackson table, the back was prepped and draped in the usual stented fashion all bony prominences are adequately padded so there is no evidence of any areas where there is any pressure on the skin or bony prominences or nerves.A pause was then used for keystone and surgical consent verification.Once this was completed surgical prep was performed and the back prepped and draped in the usual sterile fashion.A single incision was made over the back dissection was carried to the level of the spinous process.Kocher was placed.Lateral x-ray was obtained for verification of the level.During this time, the paraspinous muscles were reflected off the tips of the spinous process and past the facet joints to the transverse processes.The facet joints and transverse processes are exposed, and isolated central decompressive laminectomy was then performed at l3-s1 using leksell rongeur and kerrison.The lateral recesses were completely decompressed.Neurolysis was performed using 4.0 curved and straight curettes.The patient was found to have severe central canal, lateral recess and foraminal stenosis.This was completely decompressed.Using curved and straight curettes as well as kerrison¿s, removal of ligamentum flavum, hypertrophic facet joints, and foraminotomies was then performed.Once again discectomies were performed at l3-4 and l4-5.Angled dural separators had been passed to make sure that all nerve roots were free.Once it had been ascertained that there was no evidence of any residual central canal, lateral recess or foraminal stenosis attention was then turned to placement of the pedicle screws.The pedicle screw starting hole position was identified followed by placement of pedicle finder.Once pedicle verified, the top was then used with placement of a ball probe with verification and visualization of pedicles to ensure there is no breach of the pedicle or nerve root contact once this was performed, the screws was then measure and placed.6.5 x 40 screws were used at l3-l5.7 5x 35 mm screws were used in s1 bilaterally.Following this, a rod was then placed into the wound, distraction was carried out when necessary.Bone marrow aspiration was then performed using the trocar and the iliac crest 60 cc of bone marrow was then mixed with allo-autograft and placed over decorticated transverse processes.The construct was tightened into position and an x-ray was obtained for verification and position of the hardware.The neural foramina were once again palpated for a final time to ensure there was no evidence of any residual nerve compression.The fascia was then reapproximated with #1 vicryl over a medium hemovac drain, subcutaneous tissue was closed with 2-0, the skin was closed with 4-0 and steri-strips were applied.The patient tolerated the procedure well and was taken to the recovery room in satisfactory condition.There were no complications.Specimen(s) removed: scar, arthritis, disc, spur.Operation: decompressive lumbar laminectomy l3-s1 with foraminotomies with discectomy with posterolateral fusion l3-51 with bone marrow aspiration with allo/autograft posterolateral fusion l3-s1 with segmental pedicle screw fixation l3-s1.(b)(6) 2020: the patient returns to office and she had s/p decompressive lumbar laminectomy and fusion with instrumentation.She reports she is feeling significantly better.She went to florida for six weeks and reports it has been great.Radiographs: plain films are performed today and reviewed to evaluate the fusion demonstrate decompression and fusion with instrumentation doing well.Impression: spinal stenosis, scoliosis s/p decompression, and fusion doing well.(b)(6) 2021: the patient returns for reevaluation.She is s/p decompression and fusion with instrumentation l3-s1.Unfortunately, she had broken screws un the sacrum.She has pain in the area where the heads of the screws are likely rubbing.Radiographs: plain films are performed today and reviewed to evaluate the fusion demonstrate broken pedicle screw in the sacrum.Impression: s/p decompression and fusion l3-s1 for spondylolisthesis with spinal stenosis and broken hardware.(b)(6) 2021: indications: patient presented to the office with chief complaint of severe pain in the back with radiation to the buttock and leg.The patient reports the pain is severe and incapacitating to the point that the patient is unable to function.All therapeutic options were explained to the patient in detail.They understanding there are no promises or guarantees as to the outcome of surgery.The patient had undergone a long course of conservative care including physical therapy, anti-inflammatories, pain clinic and epidural blocks and the patient elected to proceed.The risks of surgery, which include but are not limited to infection, failure of operation, need for future operations, possibility of injury to arteries, nerves, and veins, possibility of permanent numbness, tingling, weakness, loss of bowel and bladder function, the risk to adjacent levels, need for future surgery, possibility of pedicle screw fracture or displacement or loosening, possibility of failure of fusion, the fact that smoking adversely affects the fusion, the prolonged period of recovery including up to one year to eighteen months for bone healing and up to two years for nerve healing.The patient understands the risk of surgery, they understand there are no promises or guarantees and they elected to proceed.Informed consent is obtained.The pa was present for the entire procedure and participated is all aspects of the care.He functioned as a first assistant and helped facilitate the case.Procedure: after adequate general anesthesia was obtained the patient was placed prone on a jackson table, the back was prepped and draped in the usual sterile fashion.All bony prominences are adequately padded so there is no evidence of any areas where there is any pressure on the skin or bony prominences or nerves.A pause was then used for keystone and surgical consent verification.Once this was completed surgical prep was performed and the back prepped and draped in the usual sterile fashion.A single incision was made over the back.Dissection was carried to the level of the spinous process.Kocher was placed.Lateral x-ray was obtained for verification of the level.During this time, the paraspinous muscles were reflected off the tips of the spinous process and past the facet joints to the transverse processes.The facet joints and transverse processes are exposed and isolated.The previous hardware was identified and removed, and the fusion was explored.The sacral screws were broken bilaterally, and the broken screw removal set was used and the screws were removed.Revision decompressive laminectomy was then performed at l2-s1 using leksell rongeur and kerrison.The lateral recesses were completely decompressed.Neurolysis was performed using 4.0 curved and straight curettes.The patient was found to have severe central canal, lateral recess and foraminal stenosis.This was completely decompressed.Using curved and straight curettes as well as kerrison¿s, removal of ligamentum flavum, hypertrophic facet joints, and foraminotomies was then performed.Discectomy was then performed using a 15-scalpel blade and pituitaries at l5-s1.Angled dural separators were then passed x3 sequentially into each neuro-foramina to make sure that all nerve roots wore free.Once it had been ascertained that there was no evidence of any residual central canal, lateral recess or foraminal stenosis attention was then turned to placement of the bmp.Bone marrow aspiration was then performed using the trocar and the iliac crest 60 cc of bone marrow was then mixed with allo-autograft and placed over decorticated transverse processes.The neural foramina were once again palpated for a final time to ensure there was no evidence of any residual nerve compression.The fascia was then reapproximated with #1 vicryl over a medium hemovac drain, subcutaneous tissue was closed with 2-0, the skin was closed with 4-0 and steri-strips were applied.The patient tolerated the procedure well and was taken to the recovery room in satisfactory condition.There were no complications.Specimen(s) removed: scar, broken hardware, arthritis, disc, spur (b)(6) 2021: patient is a very pleasant female with broken hardware.The broken hardware has been removed.She had a in situ fusion.She reports that she is feeling better but still has patient numbness and tingling.Radiographs: plain films are performed today and reviewed to evaluate the fusion demonstrate in site fusion.Impressions: s/p removal of hardware, in situ fusion, broken hardware.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON® SPINAL SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
Manufacturer (Section G)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
Manufacturer Contact
glen belmer
1800 pyramid place
memphis, TN 38132
6122713209
MDR Report Key16377525
Report Number1030489-2023-00082
Device Sequence Number6279118
Product Code NKB
UDI-Device Identifier00613994589316
UDI-Public00613994589316
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K091974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number54840007535
Device Catalogue Number54840007535
Device Lot NumberH5350723
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2023
Initial Report FDA Received Date02/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexFemale